Thunderstorm Wind, Mesa
- When
- January 26, 11:19 AM MST to 11:21 AM MST
- Where
- Mesa County, 5 mi NW of Mack
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.271, -108.936
Unsecured items were blown over.
A band of thunderstorms produced strong outflow winds in western Mesa County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A band of thunderstorms produced strong outflow winds in western Mesa County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 26, 10:52 AM MST, 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1052 AM MST MON JAN 26 2009
.UPDATE...UPGRADED ADVISORY TO WINTER STORM WARNING FOR THE UINTA
BASIN. BAND OF SNOW SHOWERS WILL CONTINUE OVER NE UTAH THROUGH MUCH
OF THIS AFTERNOON.
&&
.SHORT TERM...TODAY THROUGH TUESDAY...
VERY COMPLEX SITUATION TODAY. ARCTIC COLD FRONT PUSHED SOUTH OF THE
WYOMING BORDER BEFORE MIDNIGHT WITH SINGLE DIGITS THIS MORNING IN
FAR NW COLORADO. THIS FRONT IS PROGGED TO STALL ON THE NORTH SIDE OF
THE ROAN/TAVAPUTS TODAY. STRONG JET DIFLUENCE ALOFT OVER THE STALLED
FRONT PROMISES A BAND OF HEAVY SNOWFALL. GFS AND NAM BOTH PROG THAT
HEAVY SNOW LINE TO OCCUR FROM NEAR BAGGS WY SOUTHWEST TO DINOSAUR
NM. THEREFORE HAVE UPGRADED CO ZONES 1-2 TO WARNINGS.
SOUTH OF THIS FRONT TODAY A VERY MOIST AND STRONG SW FLOW IS
PRODUCING MTN WINDS OF 25-45 MPH AND OROGRAPHIC SNOWFALL. AT THE SEAM
OF THE MILD SW FLOW AND THE COLD FRONT...THE ROAN/TAVAPUTS PLATEAUS
AND THE I-70 CORRIDOR ARE DESTABILIZING TODAY WITH WARM ADVECTION IN
THE LOWER ATMOSPHERE AND COLD ADVECTION ALOFT. ISOLATED THUNDERSTORMS
ARE POSSIBLE THROUGH TODAY PRODUCING SMALL HAIL. STORM MOTION TO THE
NE AT 30 MPH PLUS OUTFLOW WINDS MAY PRODUCE VERY STRONG WIND GUSTS.
THE SOUTHERN ZONES WILL REMAIN UNDER AN OROGRAPHIC SNOWFALL EVENT
TODAY BEFORE THE ARCTIC FRONT PUSHES INTO THE NW SAN JUANS TONIGHT.
THIS WILL INCREASE SNOWFALL AND SHIFT FAVORED ACCUMULATIONS TO
NORTHWEST-FACING SLOPES. IN SPITE OF SOME DRIER AIR THIS AFTERNOON...
HAVE ADDED THE LA SAL/ABAJO MTNS TO AN ADVISORY. ALL SOUTHERN ZONES
ARE UNDER GOOD VORTICITY ADVECTION EARLY THEN THE DEFORMATION ZONE
LATER TONIGHT. VALLEYS NEED TO BE WATCHED FOR POTENTIAL SIGNIFICANT
SNOW ACCUMULATIONS.
TUESDAY: -31C COLD CORE IS OVER THE REGION IN THE MORNING WITH THE
UPPER TROF TRANSLATING EAST. WARM ADVECTION ALOFT DIMINISHES THE
UNSTABLE MOIST LAYER.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
CYCLONICALLY CURVED AND FAIRLY STRONG NORTHWEST FLOW DEVELOPS
TUESDAY NIGHT AND WEDNESDAY. ALTHOUGH MOISTURE IS SOMEWHAT
LIMITED...THE EMBEDDED SHORT WAVES WILL TARGET THE NRN MOUNTAINS
WITH MORE SNOW AND GUSTY RIDGETOP WINDS. THIS PATTERN LASTS THROUGH
THURSDAY...BUT NORTHWEST FLOW WEAKENS THURSDAY NIGHT. BY
FRIDAY...NORTHWEST FLOW WILL BE CONSIDERABLY WEAKER AND OROGRAPHIC
SNOW WILL HAVE ENDED. ADVISORY FOR SNOW AND BLOWING SNOW MAY BE
NEEDED WEDNESDAY AND THURSDAY TIME FRAME FOR THE NRN MOUNTAINS. THE
00Z GFS SHOWS ANOTHER PASSING SHORT WAVE TO OUR NORTHEAST THAT MIGHT
PRODUCE LIGHT OROGRAPHIC SNOW ON SATURDAY NIGHT/SUNDAY TIME FRAME.
TEMPS IN THE NRN VALLEYS WILL GRADUALLY MODERATE WITH EACH PASSING
DAY...BY THIS UPCOMING WEEKEND THE VALLEYS SHOULD RECOVER AND REACH
THE MID 30S.
FOR THE REST OF THE FORECAST AREA...DRY WEATHER FOR MUCH OF ERN UTAH
AND SW COLORADO BEGINS TUESDAY NIGHT AND WILL CONTINUE THROUGH THE
EXTENDED. WITH GRADUALLY RISING MID LEVEL TEMPERATURES (THE 0C 700
MB ISOTHERM MAKES AN APPEARANCE ON SUNDAY)...EXPECT A WARMING TREND
WITH ABOVE NORMAL TEMPS TOWARD THE END OF THE WEEKEND. THE
AFTERNOONS WILL BE MOSTLY SUNNY...ALTHOUGH SOME OROGRAPHIC CLOUD
WILL FORM OVER THE SAN JUAN MOUNTAINS MID WEEK WITH POSSIBLE
FLURRIES.
&&
.AVIATION...
NORTH OF I-70...A STRONG COLD FRONT WILL PRODUCE WIDESPREAD IFR/LIFR
CEILINGS AND VSBYS TODAY AND TONIGHT. SOUTH OF I-70...A MOIST
UNSTABLE SOUTHWEST FLOW CONTINUES. BRIEF MVFR/VFR CONDITIONS WILL
OCCUR BUT IFR/LIFR VISIBILITY AND CEILINGS COULD DEVELOP RAPIDLY
TODAY OVER KEGE...KASE...KRIL...GJT...KMTJ. ISOLATED THUNDERSTORMS
ARE POSSIBLE TODAY ALONG THE I-70 CORRIDOR. LASTLY...SW MTN TOP WINDS
OF 30-40KTS WILL CAUSE LOCAL MODERATE TO SEVERE TURBULENCE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL 6 AM TUESDAY MORNING FOR ALL OF
NORTHWEST COLORADO AND THE CENTRAL MOUNTAINS...
ZONES 1/2/3/4/5/9/10/12/13.
WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN JUAN
MOUNTAINS...INCLUDING ZONES 18 AND 19.
WINTER WEATHER ADVISORY UNTIL 6 PM TUESDAY FOR THE
UNCOMPAHGRE PLATEAU...ZONE 17.
.UT...WINTER STORM WARNING FOR THE EASTERN UINTA MTNS AND TAVAPUTS
PLATEAU UNTIL 6 AM TUESDAY...ZONE 23/25.
WINTER WEATHER ADVISORY FOR THE LA SAL AND ABAJO MOUNTAINS
UNTIL 6 PM TUESDAY...ZONE 28.
WINTER STORM WARNING FOR THE EASTERN UINTA BASIN FROM
UNTIL 6 AM TUESDAY...ZONE 24.
UPDATE.........CJC
SHORT TERM.....JOE
LONG TERM......PF
AVIATION.......JOEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MST MON JAN 26 2009 COZ001>014-017>023-UTZ022>025-027>029-271300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MST MON JAN 26 2009 ...VARIOUS WINTER WARNINGS AND ADVISORIES IN EFFECT FOR ALL THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO AND THE NORTHERN VALLEYS THROUGH MONDAY NIGHT... .DAY ONE...TODAY AND TONIGHT A COLD ARCTIC AIRMASS HAS DROPPED INTO NORTHEAST UTAH AND NORTHWEST COLORADO THIS MORNING. THIS FRONT WILL STALL NORTH OF INTERSTATE-70 TODAY...THEN DROP INTO THE NORTHERN SAN JUAN MOUNTAINS TONIGHT. HEAVY SNOW WILL OCCUR ALONG THIS FRONT TODAY AND TONIGHT. SOUTH OF THE FRONT...A MOIST UNSTABLE STRONG SOUTHWEST FLOW WILL PRODUCE MOUNTAIN SNOW AND BLOWING SNOW...VALLEY MIX OF RAIN AND SNOW...AND EVEN ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL. PLEASE SEE THE PRODUCT DENWSWGJT...OR VISIT THE GRAND JUNCTION WEATHER OFFICE WEB SITE AT WEATHER.GOV/GJT FOR MORE DETAILS ON THIS LONG DURATION STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOUNTAIN TRAVEL PROBLEMS CONTINUE ON TUESDAY. PERIODS OF MOUNTAIN SNOW...HEAVY AT TIMES...WILL CONTINUE...WITH THE HEAVIEST SNOWFALL SHIFTING TO THE SAN JUAN MOUNTAINS...WITH VALLEY RAIN AND SNOW IN THE SOUTH. THE NEXT THREAT OF SNOW...MAINLY FOR THE NORTHERN COLORADO MOUNTAINS...WILL BE TUESDAY NIGHT AND WEDNESDAY. MODERATE SNOW AMOUNTS WILL FALL ON WESTWARD MOUNTAIN SLOPES AND ACCOMPANIED BY STRONG GUSTY WINDS OVER THE MOUNTAIN PASSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AND SNOWFALL AMOUNTS TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE. TGJT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
828 AM MST MON JAN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM TSTM WND GST 5 NW MACK 39.27N 108.94W
01/26/2009 M59 MPH MESA CO TRAINED SPOTTER
SINGLE GUST
&&
CCUOCOThe Grand Junction radar (KGJX), 66 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
Unsecured items were blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173714.